Epilepsy Association of Central Florida Launches EpilepsyStore.com as First Online Marketplace to “Shop Purple for a Purpose” and Bring Epilepsy Out of the Darkness

Epilepsy Association of Central Florida Launches EpilepsyStore.com as First Online Marketplace to “Shop Purple for a Purpose” and Bring Epilepsy Out of the Darkness

The mission of Epilepsy Association of Central Florida is to improve the quality of life for persons affected by epilepsy.

The mission of Epilepsy Association of Central Florida is to improve the quality of life for persons affected by epilepsy.

Nearly 3 million people in the United States live with epilepsy and 1 in 26 people will develop epilepsy in their lifetime. To raise awareness and funds for epilepsy to provide assistance to those in need, Epilepsy Association of Central Florida has launched EpilepsyStore.com as the first online retail marketplace to “Shop Purple for a Purpose™” and bring epilepsy out of the darkness.


Epilepsy Association of Central Florida has launched its new EpilepsyStore.com with a brand that brings its proprietary purple “e” ribbon to life with the slogan, “Shop Purple for A Purpose.”
We wanted to bring more awareness to epilepsy, make it stand out, and take advantage of the growing internet shopping market by creating a unique online store to generate a source of income to help sustain our nonprofit mission.

(more…)

BLOG: Cyanotic Seizures, What are they?

BLOG: Cyanotic Seizures, What are they?

Breath-Holding-Spell-1024x614Today, one of our closest family member/supporter’s infant girl had what appears to be a ‘Cyanotic’ seizure…What is that?

Her older brother has a seizure disorder, but until today, the young girl had never had any seizures, and thankfully, doctors seem to think this is an isolated incident. The youngster in question was found unresponsive, face-down, and not breathing. After a 911 call and emergency response vehicle ride to the hospital, she re-gained wakefulness and responsiveness and seems to be doing just fine. Phew!

All of us following along on social media where quite worried about her!

So what happened? What is a Cyanotic seizure?

A Cyanotic seizure is one type of  “Breath-holding spell” and according to research published in Pediatrics, the onset of such attacks can vary from neo-natal to the middle of age 4, but they most commonly affect toddlers between 6 and 18 months.

There are two types – Cyanotic and Pallid

18133The word “Cyanotic” itself means the bluing of the skin and mucus membranes due to lack of oxygen supply. The word “Pallid” means the whitening of the skin.

Differentiation into two physiologically diverse groups of cases could be made by monitoring the results of the oculocardiac reflex with simultaneous electrocardiogram and electroencephalogram.

Among cyanotic breathholders the response to ocular compression tended to be the usual one of bradycardia or brief asystole.

Among the pallid group, cardiac asystole was more prolonged and electroencephalographic abnormality paralleled it.

– Pediatrics

To summarize that quote, to differentiate Cyanotic and Pallid Breathing spells, doctors will monitor the oculocardiac reflex along with EEG and EKG.  The doctor will apply compression to the eye while monitoring EEG/EKG

Convulsions are not very common with these breathing spells, but they can happen if the brain becomes asphyxiated for too long.

The attacks seem to be spurred on by some type of adverse breathing incident, such as a fright or mild injury and the “surprise factor” also seems to be a key factor, but these spells can also happen randomly.

According to the research, epilepsy and/or impaired mental cognition are not related to properly diagnosed breathing spells, but actual atonic and tonic epileptic seizures can indeed look very similar.

Thankfully, the prognosis for breathing spells (Cyanotic Seizures) is great, with most patients simply outgrowing them. A big issue is the differentiation from actual epilepsy, as epilepsy treatments for children with Breathing Spells usually does not work, and can cause toxicity from the medications.

RECENT NEWS